[Skip to Content]
[Skip to Content Landing]
Article
March 1959

The Association of Various Factors and Hypernatremic Diarrheal Dehydration

Author Affiliations

Indianapolis
From the Department of Pediatrics, Indiana University School of Medicine.

AMA Am J Dis Child. 1959;97(3):298-302. doi:10.1001/archpedi.1959.02070010300006
Abstract

Although the number of patients admitted to the James Whitcomb Riley Hospital because of diarrheal dehydration has remained fairly constant during the past several years, the percentage of such patients who had hypernatremic (hypertonic) dehydration has increased steadily. The present study was undertaken to determine whether this increased incidence of hypernatremic dehydration was associated with factors in the therapy administered prior to referral to this hospital and if, as such, it reflected some changes in the manner in which the physicians of this state treated severe diarrhea. The four factors considered as possibly associated with hypernatremic dehydration were (1) the presence of preexisting brain damage; (2) the administration of parenteral fluids either intravenously or, as was usually the case, subcutaneously; (3) the use of noncommercial oral electrolyte solutions (O. E. S.), and (4) the use of a commercially available oral electrolyte preparation, Lytren (Mead Johnson & Company).

Case Material  The

×